Lake Huron, 2025Marine Thunderstorm Wind in Lake Huron, July 16, 2025
July 16, 2025 · NWS APX · 1 event in 1 county or zone
Very humid weather in the presence of a subtle boundary resulted in development of storms during the afternoon on the 16th. Heavy rain and a few strong wind gusts occurred with this system.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very humid weather in the presence of a subtle boundary resulted in development of storms during the afternoon on the 16th. Heavy rain and a few strong wind gusts occurred with this system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 16, 3:07 PM EST, 2 hours 28 minutes earlier. Its key messages:
- Multiple rounds of storms expected for parts of northern Michigan through tonight. Rainfall totals of 1-2" with localized 4" or more possible, bringing potential flooding to low-lying and poor drainage areas.
- Rain-free end to the week with rain/storm chances returning Saturday/Saturday night.
Area forecast discussion, Jul 16, 3:07 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
407 PM EDT Wed Jul 16 2025
.KEY MESSAGES...
- Multiple rounds of storms expected for parts of northern
Michigan through tonight. Rainfall totals of 1-2" with
localized 4" or more possible, bringing potential flooding to
low-lying and poor drainage areas.
- Rain-free end to the week with rain/storm chances returning
Saturday/Saturday night.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 405 PM EDT Wed Jul 16 2025
Pattern Synopsis:
A subtle wave will continue to work across the area this evening
before a more pronounced shortwave punches overhead late tonight
through Thursday. A cold front draped across far northwest lower
will drop south as a deepening cyclone works northeast up the
boundary, crossing the Great Lakes tonight/Thursday morning. Surface
high pressure will then nose into the region on the backside of the
departing system by Thursday evening.
Forecast Details:
Multiple rounds of scattered to numerous storms are expected this
afternoon through tonight. Height falls/large-scale ascent has begun
to overspread the Northwoods, and showers/storms have already
started to pop up across parts of the area. Additional development
over the next few hours is likely, especially along the cold front
dropping south across the area. A complex with a broken line of
ongoing severe storms west of Lake Michigan will eventually work its
way across the lower peninsula later this evening and tonight.
As discussed by the previous forecaster, the primary concern with
activity through tonight will be localized heavy rainfall and
potential flooding. Near-climotological max PWAT values of between
1.6-1.9" are anticipated across northern Michigan through tonight,
setting the stage for efficient rainfall. Initial cells will tend to
be slow moving with relatively weak winds through the bottom half of
the profile. More mature cells will be supported by around 40kts of
deep layer shear to maintain organization, with a relatively slow
northeast track -- oriented along boundaries draped across the area.
The aforementioned complex of storms may also have training cells
along its northern periphery as the strongest attendant storms
likely pass to our south. This combination of favorable background
environment and potential for multiple rounds training over
localized areas of northern lower -- primarily southeast of a line
from Manistee to Rogers City -- brings forecast rainfall totals
of 0.5-1.5" to this area with localized totals of 4" or more
possible by Thursday morning. Low-lying and poor drainage areas
may see flooding should high-end rainfall totals materialize
later this evening and tonight. A few strong storms may lead to
localized gusty winds. Otherwise, rain chances will end from
west to east late tonight through Thursday morning, leaving most
of the day dry across northern Michigan.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 405 PM EDT Wed Jul 16 2025
Pattern Synopsis:
Shortwave troughing will keep progressing east of the region Friday
as zonal mid/upper-level flow settles overhead through the first
half of the weekend. Subsidence aloft behind the aforementioned
shortwave will help build surface high pressure across the Great
Lakes through the end of the week. A shortwave embedded in the main
flow looks to pivot overhead in the Saturday/Saturday night
timeframe, providing ample support aloft to support a weak cyclone
that will trek across the Great Lakes into Sunday. Ridging and
associated high pressure appears to settle back in early next week.
Forecast Details:
Rain-free weather is expected through Friday night with
aforementioned high pressure in place. The next chances for showers
and storms return to the area Saturday and Saturday night as the
shortwave slides over the Great Lakes. Dry weather is in the
forecast for Sunday through the first half of next week as high
pressure builds back in. Afternoon highs are expected to be close to
average over the weekend with readings in the mid 70s to low 80s.
Temperatures look to gradually warm through early next week,
climbing well into the 80s by Wednesday.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 138 PM EDT Wed Jul 16 2025
Showers and VCTS will move across Northern Michigan this
afternoon through tonight. CIGs will quickly drop to MVFR and
IFR conditions as precip moves across the region. Ceiling
heights remain low into Thursday morning with possible LIFR
conditions followed by gusty winds building in the late
morning/early afternoon hours of Thursday. VFR conditions
finally return Thursday afternoon at the end or shortly after
the forecast period.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from Thursday morning through Thursday
evening for MIZ020-025-031-099.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT
Thursday for LMZ323-342-344>346.
Small Craft Advisory from midnight tonight to noon EDT
Thursday for LMZ341.
&&
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...SJCHazardous weather outlook, Jul 16, 3:12 PM EST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
412 PM EDT Wed Jul 16 2025
MIZ016>018-020>036-041-042-086>088-095>099-172015-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
412 PM EDT Wed Jul 16 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Tonight.
Multiple rounds of showers and storms will continue through
tonight. Rainfall totals of 0.5" to 1.5" are expected for many
areas of northern lower, with 4" or more possible across localized
areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Dangerous swimming conditions are expected along Lake Michigan
beaches south of Little Traverse Bay Thursday due to high waves of
4 to 6 feet and rip currents.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-172015-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
412 PM EDT Wed Jul 16 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Tonight.
Scattered to numerous thunderstorms are expected across the
northern Great Lakes through tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
Marine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- July 16, 5:35 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 1.46 mi SSW of Rogers City
- Measured
- 43 kt (49 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 45.400, -83.820
Strong wind gust recorded by AWOS KPZQ, Presque Isle County Airport in Rogers City, Michigan.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Jersey, July 16, 20251 death · 14 injured · 1 event
- Damaging Winds in Kansas, July 16, 2025$5.0 million · 83 kt wind · 17 events
- Tornadoes and Flooding in Wisconsin, July 16, 2025$168,000 · EF1 · 11 events
- Damaging Winds in Virginia, July 16, 2025$237,000 · 65 kt wind · 20 events
- Damaging Winds in Illinois, July 16, 20251 injured · 65 kt wind · 54 events
- Heat in Tennessee, July 16 to 17, 202542 events
- Heat in New York, July 16 to 17, 202535 events
- Excessive Heat and Heat in Illinois, July 16 to 22, 202531 events
- Excessive Heat and Heat in Mississippi, July 16 to 17, 202529 events
- Excessive Heat and Heat in Kentucky, July 16 to 22, 202527 events
- Flash Flooding and Hail in Pennsylvania, July 16, 2025$16,000 · 1.25 in hail · 17 events
- Flash Flooding in New York, July 16, 2025$29,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1296237.